Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Midland/Odessa, TX

April 27, 2009Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 27, 2009, 4:18 AM CDT for Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2009, 4:18 AM CDT (09:18 UTC)
Expired
Apr 27, 2009, 7:15 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 99 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1496 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2067 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 270918
FFWMAF
TXC335-271215-
/O.NEW.KMAF.FF.W.0009.090427T0918Z-090427T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CDT MON APR 27 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 715 AM CDT

* AT 412 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  POSSIBLE FLASH FLOODING ACROSS SOUTHERN PORTIONS OF MITCHELL       
  COUNTY. SEVERAL ROUNDS OF THUNDERSTORMS HAVE MOVED ACROSS THE     
  AREA RESULTING IN PRECIPITATION ESTIMATES EXCEEDING 3 INCHES. 
  ADDITIONAL STORMS ARE HEADED TOWARDS MITCHELL COUNTY WHICH WILL 
  RESULT IN ADDITIONAL HEAVY RAINFALL.   

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER      
  AREAS SOUTH OF INTERSTATE 20.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3209 10067 3209 10117 3232 10118 3240 10067

$$
1 follow-up statement
000 
WGUS74 KMAF 271145
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 AM CDT MON APR 27 2009

TXC335-271215-
/O.CON.KMAF.FF.W.0009.000000T0000Z-090427T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MITCHELL-
645 AM CDT MON APR 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
SOUTHERN MITCHELL COUNTY...

AT 641 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT POSSIBLE FLASH FLOODING ACROSS THE WARNED AREA. DOPPLER RADAR 
ESTIMATES CONTINUE TO SUGGEST THAT AS MUCH AS 3 TO 4 INCHES OF RAIN
HAS FALLEN ACROSS SOUTHERN PORTIONS OF MITCHELL COUNTY. ALTHOUGH 
MUCH OF THE HEAVY RAINFALL HAS ENDED...AREAS OF FLASH FLOODING REMAIN 
POSSIBLE THIS MORNING...ESPECIALLY ACROSS STATE HIGHWAY 163 AND FM ROUTE 
2183.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
MONDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3209 10067 3209 10117 3232 10117 3240 10067

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 26, 11:44 PM CDT, 4 hours 34 minutes earlier.

Area forecast discussion, Apr 26, 11:44 PM CDT, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1144 PM CDT SUN APR 26 2009

.DISCUSSION...
SEE 06Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
REGIONAL RADAR TRENDS INDICATE MUCH OF THE CONVECTIVE ACTIVITY
CONTINUES PUSHING OFF TO THE EAST. CONCERNS FOR POSSIBLE
REGENERATION WESTWARD THROUGH THE OVERNIGHT HOWEVER AS DRYLINE
CONTINUES PULLING WESTWARD. WILL MONITOR TRENDS AND MAKE THE
APPROPRIATE UPDATES IF NECESSARY. MOISTURE CONTINUES TO OVERSPREAD
THE AREA THIS EVENING AND MAY SEE SOME LOW CLOUDS SPREAD INTO
KMAF/KFST. GENERALLY WEAK WINDS EXPECTED ACROSS THE REGION
TOMORROW WITH MOISTURE/LOW CLOUDS POSSIBLE AGAIN TOMORROW NIGHT AS
A COLD FRONT SAGS SOUTHWARD.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Apr 27, 3:27 AM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 AM CDT MON APR 27 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-280830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
327 AM CDT MON APR 27 2009 /227 AM MDT MON APR 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THIS MORNING
ACROSS THE EASTERN AND NORTHEASTERN PERMIAN BASIN. LARGE HAIL AND
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE BIGGEST THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE THUNDERSTORMS ARE ONCE AGAIN POSSIBLE ON TUESDAY.
THE MOST LIKELY AREAS TO BE IMPACTED INCLUDE THE PERMIAN BASIN AND
LEA COUNTY PLAINS OF SOUTHEAST NEW MEXICO. LARGE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH WILL BE THE BIGGEST THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 26, 10:33 PM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1033 PM CDT SUN APR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             SHEFFIELD               30.69N 101.82W
04/26/2009  E1.75 INCH       PECOS              TX   PUBLIC

            PING PONG TO GOLFBALL SIZE HAIL REPORTED IN SHEFFIELD.

0420 PM     HAIL             1 SE SHEFFIELD          30.68N 101.81W
04/26/2009  E1.00 INCH       PECOS              TX   LAW ENFORCEMENT

0533 PM     HAIL             SHEFFIELD               30.69N 101.82W
04/26/2009  E1.75 INCH       PECOS              TX   TRAINED SPOTTER

0535 PM     HAIL             DUNN                    32.57N 100.89W
04/26/2009  E1.00 INCH       SCURRY             TX   FIRE DEPT/RESCUE

            PEA TO QUARTER SIZE HAIL REPORTED IN DUNN.

0535 PM     HAIL             5 NW SHEFFIELD          30.74N 101.88W
04/26/2009  E2.75 INCH       PECOS              TX   LAW ENFORCEMENT

0600 PM     FLASH FLOOD      SHEFFIELD               30.69N 101.82W
04/26/2009                   PECOS              TX   TRAINED SPOTTER

            FOUR TO SIX INCHES OF WATER REPORTED ON ROADWAYS IN
            SHEFFIELD.

0620 PM     HAIL             SHEFFIELD               30.69N 101.82W
04/26/2009  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZE HAIL IN SHEFFIELD.

0915 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E0.88 INCH       REAGAN             TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED NICKEL SIZE HAIL ALONG HIGHWAY
            137 EIGHTEEN MILES NORTHWEST OF BIG LAKE.

0920 PM     HAIL             18 NW BIG LAKE          31.38N 101.67W
04/26/2009  E1.00 INCH       REAGAN             TX   TRAINED SPOTTER

&&

CDANIELS
Special weather statement, Apr 26, 11:47 PM CDT, 4 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1147 PM CDT SUN APR 26 2009

TXZ063-070-270515-
GLASSCOCK-REAGAN-
1147 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN REAGAN AND
SOUTHEASTERN GLASSCOCK COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER NORTHEASTERN REAGAN
COUNTY AT 1147 PM CDT...MOVING NORTHEAST AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
WEST TEXAS.
Special weather statement, Apr 27, 1:42 AM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
142 AM CDT MON APR 27 2009

TXZ052-053-270730-
HOWARD-MITCHELL-
142 AM CDT MON APR 27 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL AND SOUTHEASTERN
HOWARD COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF COAHOMA AT
140 AM CDT...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL AFFECT FARM TO MARKET ROAD 821 IN SOUTHEASTERN
HOWARD COUNTY AND FARM TO MARKET ROAD 2183 IN MITCHELL COUNTY.

STRONG WIND GUSTS AROUND 50 MPH...PEA SIZED HAIL... OCCASIONAL
LIGHTNING AND HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CDT MONDAY MORNING FOR
WEST TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 9:12 PM CDTSevere Thunderstorm WarningMAFReagan63 min
Apr 26, 11:51 PM CDTSevere Thunderstorm WarningMAFReagan24 min
Apr 27, 1:13 AM CDTSevere Thunderstorm WarningMAFMidland32 min
Apr 27, 1:46 AM CDTSevere Thunderstorm WarningMAFGlasscock, Midland59 min
Apr 27, 2:00 AM CDTAreal Flood AdvisoryMAFMidland3 hr
Apr 27, 2:34 AM CDTFlash Flood WarningMAFMidland3 hr
Apr 27, 3:06 AM CDTFlash Flood WarningMAFGlasscock3 hr
Apr 27, 3:16 AM CDTSevere Thunderstorm WarningMAFGlasscock59 min
Apr 27, 4:41 AM CDTFlash Flood WarningMAFHoward3 hr
Apr 27, 5:34 AM CDTFlash Flood WarningMAFGlasscock, Reagan3 hr
Apr 27, 6:09 AM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Apr 27, 1:48 PM CDTFire Weather WatchMAF15 hr
Apr 27, 1:48 PM CDTRed Flag WarningMAF7 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.